I hope Beta Blockers are okay. I have been on Corgard (Nadolol) since 1981(I have severe electrical issues made worse after a failed ablation in "04"), and I've been on up to 400mg per day. My cardiologist backed my dosage down to 160 per day when he put me on calcium channel blockers (200mg per day), and digitalis. Does your husband have side effects from the beta blocker? If so, he should probably check with his doctor or pharmacist. Beta blockers help me immensely... I am very sick without them. Hope this helps!
Hi Carolyn, thanks for sharing. I hope they are ok too. He had problems with numerous beta-blockers, but no unusual side effects with his current ones (Sotabeta). Of course, they make him feel somewhat weaker and I've noticed that after an increased dosage after an afib episode - his thought process also seems to be slowed down.
The beta-blockers have been successful in preventing his afib for over 8 years, so they are a major help of course. It would be good to be informed about the long term impact though, but our doctor hasn't been able to give us these answers.
After the last episode we fear it may get worse, and that at some point cardioversion will no longer be an option. So he is considering ablation. As you experienced, this
procedure is not without its risks, so there are a lot of things to take into consideration.
What kind of ablation did you have, and do they know what went wrong?
Hello again! Yes, I did have an ablation back in February 2004 for AV Node Re-entrant tachycardia, and inappropriate sinus tachycardia, and in my case, it did not work. I have heard that a lot of people have had success with ablations, but in my case, I think a big part of the problem was that I received very bad medical care because I am self-pay (no health insurance and uninsurable.) The first problem came when my electropysiologist took me off of my beta blocker "cold turkey" 3 days before the procedure. I had been on 400mg of Corgard per day, and stopped all meds with no taper off period. (I have also been diagnosed with micro vascular angina).My heart rate and blood pressure both shot up, and I passed out three times in the days before the procedure. They did ablate an accessory pathway (after driving my heart rate up to 246), and could not reintroduce my arrythmias. Since they couldn't get my heart rate to go below 120 even after the ablation, they put me back on my Corgard. (I wasn't supposed to need medications after the procedure. Haha!) Then, as soon as my legs stopped bleeding, they released me with NO follow-up whatsoever. I went back on an event monitor here in my hometown (the ablation was performed 75 miles from here....my employers put me up in a motel for a few days over there), and the monitor showed several runs of AV node re entrant again, plus sinus tach (160 and 170bpm), PAC's and PVC's. I also began to have severe chest pains, and my local cardiologist put me on nitro which helped immediately. I am now on 0.8 nitro patches and sublingual pills as needed.
I really think that ablations are a good procedure that can definitely help, but all I have to show for mine is being 18,000 dollars in debt to the hospital who also got a judgment, plus another 6000 to the doctor who performed the ablation, and more meds than ever. (It's been over 5 years and they have never even checked to see how I am doing.)
I wish you and your husband good luck with all of this. Please don't let my experience influence your choices, especially if you have insurance and a good doctor.
It is definitely an option to consider.
Good luck and keep me posted!